Hyderabad’s Gandhi Hospital denies allegations

After nearly a dozen children availing treatment at Gandhi Hospital took ill, allegedly after being administered expired injections, the hospital suspended two nurses on Sunday and initiated an inquiry into the incident.

During the intervening hours of Saturday and Sunday, parents of the children undergoing treatment at the hospital claimed their children experienced side-effects, including fever and chills, after they were injected medication. Some parents showed vials of the injection with expired date, which the administration claimed was not administered by the hospital.

“My child experienced vomiting and fever after the injection was given. I have been here for more than a week now,” said the mother of a child, who did not want to be named.

Others claimed their children experienced swelling. They were admitted for various conditions in the paediatric ward.

The parents produced vials of medication before the media with expiry dates going back to 2016. The hospital, however, claimed these were not administered to the children to cause the reaction.

Hospital rebuttal

The management, in its defence, claimed that the children had some reaction after the drugs were administered, but they were not expired. “These drugs were being administered regularly to the children, and they experienced some chills and low-grade fever which was controlled with another injection,” said P. Shravan Kumar, the hospital’s Superintendent, who also claimed that the drugs that were shown by parents were not part of the hospital’s supply stock.

“For one, they do not have the label indicating it belongs to government supply and is not for sale. All our drugs have this label,” he said, adding that they also checked their inventory to find that the vials shown by the parents had batch numbers that was not part of their stock.

However, a two-member inquiry committee was instituted given the allegations. Interestingly, parents claimed that their children had not experienced reactions during their stay in the hospital when the drugs were administered before, and wondered why such reactions were seen on Saturday.

The hospital administration suspect the incident was an act of mischief aimed at maligning it. It also registered a complaint with the police.

Here's To Your Health
We're reporting in on the latest in health news, medical research, insurance coverage, plus managing your health and the health of the people you love.
We respect your privacy